Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 1998, 4:07 PM CDT for Caddo County, Canadian County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 14, 1998, 4:07 PM CDT (21:07 UTC)
- Expired
- Apr 14, 1998, 4:55 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Caddo County, OK, Canadian County, OK
The radar
The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
320
WUUS1 KOKC 142109 RRA
SVROKC
OKC015-017-142155-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT TUE APR 14 1998
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 455 PM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
CANADIAN
IN SOUTHWEST OKLAHOMA
CENTRAL AND NORTHEAST CADDO
INCLUDING THE FOLLOWING LOCATIONS
CALUMET...BRIDGEPORT...HINTON...NILES...LOOKEBA...COGAR...BINGER
AND EL RENO
AT 403 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BINGER...MOVING NORTHEAST AT 35 MILES PER
HOUR.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. SEEK SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. MOBILE
HOMES AND HIGH-PROFILE VECHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH
WINDS AND MAY BE OVERTURNED.
LAT...LON 3551 9791 3517 9822 3545 9854 3566 9822
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:55 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 14, 3:55 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT TUE APR 14 1998 LATEST ANALYSIS SHOWS SURFACE LOW DEEPENING OVER WEST CENTRAL KANSAS WITH A DRYLINE EXTENDING SOUTHWARD THROUGH WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ONE SEVERE STORM JUST RECENTLY DEVELOPED OVER KIOWA COUNTY IN AREA JUST SOUTH OF DRYLINE BULGE AND ENHANCED LOW LEVEL MOISTURE CONVERGENCE. EXPECT SVR STORMS TO CONTINUE DEVELOPING ALONG THE DRYLINE THROUGH THE LATE AFTERNOON EARLY EVENING AS DRYLINE SLOWLY ADVANCES INTO DEEPENING LOW LEVEL MOISTURE AND INCREASINGLY UNSTABLE AIRMASS. LATEST PROFILER PLOTS SHOW DECENT LOW LEVEL VEERING SO ROTATING STORMS WILL BE POSSIBLE. THUS...SPC HAS AREAS EAST OF THE DRYLINE IN A TORN BOX UNTIL 03Z. MODELS ARE HANDLING LOW LEVEL MOISTURE BETTER THAN YESTERDAY...WHEN THE DRYLINE WAS PROGGED TO BE WELL EAST OF OKC AT 00Z. SUPRISED TO SEE THAT THE NGM HAD THE BEST SFC LOW LOCATION AT 18Z THIS RUN. HOWEVER...PREFER ETA DRYLINE PLACEMENT. EITHER WAY...SFC FEATURES WILL PROGRESS QUICKLY EASTWARD ONCE SHORTWAVE NEAR THE FOUR CORNERS MOVES ACROSS SRN KS/NRN OK LATER TONIGHT. WILL HAVE STORMS ENDING OVER ALL BUT THE SOUTHEAST/NORTHEAST BY MIDNIGHT WILL LIKELY HAVE SOME WRAP-AROUND MOISTURE TO DEAL OVER THE NORTH ON WED. TEMP FORECASTS WILL BE RATHER CHALLENGING DEPENDING ON HOW FAR SOUTH WRAP-AROUND OCCURS. FOR NOW WILL SOCK IN THE NRN 2 TIERS OF COUNTIES AND GO WITH TEMPS AT LEAST A COUPLE OF CATEGORIES BELOW MOS. WILL GRADUALLY INCREASE CLOUDS OVER THE REST OF THE AREA WED NIGHT. WILL ALSO HAVE LOW POPS NORTH ON WED AND SPREAD SOUTHWARD WED NIGHT AND THURS. EXTENDED PROGGS SEEM CONSISTENT AS FAR AS THICKNESS/TEMPS AS CANADIAN HIGH BUILDS INTO THE SRN PLAINS...BUT ARE INCONSISTENT ON HANDLING OF MOISTURE. THEREFORE WILL INCLUDE LOW CONFIDENCE POPS FOR FRIDAY THRU SUNDAY. HAVE RUN ZONES ON ICWF AND WILL DO QUICK EDITS AND SEND SHORTLY. FCSTID = 17/MMT OKC 55 71 45 62 / 40 20 20 20 HBR 52 74 46 64 / 30 0 10 20 SPS 55 75 47 65 / 30 0 10 20 GAG 47 58 40 58 / 10 30 20 20 PNC 52 62 45 60 / 50 30 20 20 DUA 58 76 49 65 / 50 20 10 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 14, 12:30 PM CDT, 3 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-142100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT TUE APR 14 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM DURANT TO PONCA CITY LATE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THAT PART OF OKLAHOMA AND WESTERN NORTH TEXAS EAST OF A LINE FROM MEDFORD TO SEYMOUR TEXAS. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE ESPECIALLY IN THE MODERATE RISK AREA. DISCUSSION...A SURFACE LOW PRESSURE AREA DEVELOPING OVER SOUTHWEST KANSAS THIS AFTERNOON WILL CONTINUE TO BRING MOISTURE INTO CENTRAL OKLAHOMA TODAY. APPROACHING MID-LEVEL ENERGY AND THE ASSOCIATED JET OVER NORTHERN NEW MEXICO EARLY THIS AFTERNOON WILL INCREASE THE LIFT REQUIRED FOR THUNDERSTORM DEVELOPMENT OVER NORTHWESTERN PARTS OF THE RISK AREA BY LATE AFTERNOON OR EARLY EVENING. A DRYLINE...STRETCHING SOUTHWEST FROM THE LOW...WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. ATMOSPHERIC TEMPERATURE PROFILES WILL INITIALLY BE MORE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT FARTHER NORTH IN THE RISK AREA AND ACROSS KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHERN KANSAS AND NORTHERN OKLAHOMA BY LATE AFTERNOON OR EARLY EVENING. THE AXIS OF GREATEST SURFACE MOISTURE AND A MORE FAVORABLE WIND PROFILE FOR SEVERE STORMS EXIST ACROSS THE MODERATE RISK AREA WHICH INCLUDES AREAS NORTH...EAST...AND SOUTHEAST OF THE OKLAHOMA CITY AREA. ISOLATED TORNADOES ARE POSSIBLE IN THESE AREAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS ACROSS THE SLIGHT RISK AREA. WR
Special weather statement, Apr 14, 12:30 PM CDT, 3 hours 37 minutes before
OKZ004>048-050>052-TXZ083>090-142100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT TUE APR 14 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM DURANT TO PONCA CITY LATE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THAT PART OF OKLAHOMA AND WESTERN NORTH TEXAS EAST OF A LINE FROM MEDFORD TO SEYMOUR TEXAS. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE ESPECIALLY IN THE MODERATE RISK AREA. DISCUSSION...A SURFACE LOW PRESSURE AREA DEVELOPING OVER SOUTHWEST KANSAS THIS AFTERNOON WILL CONTINUE TO BRING MOISTURE INTO CENTRAL OKLAHOMA TODAY. APPROACHING MID-LEVEL ENERGY AND THE ASSOCIATED JET OVER NORTHERN NEW MEXICO EARLY THIS AFTERNOON WILL INCREASE THE LIFT REQUIRED FOR THUNDERSTORM DEVELOPMENT OVER NORTHWESTERN PARTS OF THE RISK AREA BY LATE AFTERNOON OR EARLY EVENING. A DRYLINE...STRETCHING SOUTHWEST FROM THE LOW...WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. ATMOSPHERIC TEMPERATURE PROFILES WILL INITIALLY BE MORE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT FARTHER NORTH IN THE RISK AREA AND ACROSS KANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHERN KANSAS AND NORTHERN OKLAHOMA BY LATE AFTERNOON OR EARLY EVENING. THE AXIS OF GREATEST SURFACE MOISTURE AND A MORE FAVORABLE WIND PROFILE FOR SEVERE STORMS EXIST ACROSS THE MODERATE RISK AREA WHICH INCLUDES AREAS NORTH...EAST...AND SOUTHEAST OF THE OKLAHOMA CITY AREA. ISOLATED TORNADOES ARE POSSIBLE IN THESE AREAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH ANY SEVERE STORMS ACROSS THE SLIGHT RISK AREA. WR
Local storm report, Apr 14, 3:25 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
325 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
318 PM 3 E ROOSEVELT OK 1.00 INCH HAIL.
04/14/98 KIOWA
CWLocal storm report, Apr 14, 3:45 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
345 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
329 PM 3 E COOPERTON OK 1.00 INCH HAIL.
04/14/98 KIOWA
CWLocal storm report, Apr 14, 4:07 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
407 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
355 PM 2 W COOPERTON OK 80 MPH THUNDERSTORM
4/14/98 KIOWA WIND GUSTS.
355 PM 2 W COOPERTON OK 1.00 INCH HAIL.
4/14/98 KIOWA
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:20 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 40 min |
| Apr 14, 3:54 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 51 min |
| Apr 14, 4:38 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 52 min |
| Apr 14, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 40 min |
| Apr 14, 4:54 PM CDT | Tornado Warning | OUN | Caddo | 36 min |
| Apr 14, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 42 min |
| Apr 14, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 25 min |
| Apr 14, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 50 min |
| Apr 14, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 46 min |
| Apr 14, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 25 min |
| Apr 14, 6:28 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 47 min |
| Apr 14, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.